Brain Metastasis

Posted By
9/1/2011 5:34pm
View other posts by
Activity
Replies: 10

Hi all,

Been a while since I have posted, but the nerves have driven me back to the site, partially looking for answers, partially just for a little comraderie.

So, quick update on me - I was NED for 18 months until this past Feb, when I had a lesion develop in my small intestine. Had surgery to remove it and all was looking well until complications from the surgery struck with an intestinal obstruction. 3 hospital stays later, I finally had surgery again to remove a ton of scar tissue that had formed (and was the cause of the obstruction). At the time of my 2nd hospital visit, prior to surgery, a small lesion was detected in my liver by CT.

So, instead of surgery right away, I opted to go on Ipi. I go in for my last treatment on Tuesday next week and will get scanned shortly thereafter. However, this week I started having very bad headaches. They have not gone away since they started on Monday. I am scheduled for a Brain MRI tomorrow, and obviously a bit of a nervous wreck over this fearing the worst. 

Question - Has anyone else experienced headaches while on Ipi? I'm assuming headaches are a symptom of a brain lesion, are there others I should be on the look out for? I don't get results until Tuesday.

Bummed and nervous.

Wetterhorn

lhaley - (9/1/2011 - 6:16pm)

I've been wondering how you've been doing.  Recently there has been people who posted that ippi caused them headaches. I hope yours is the same.  This is pollin and allergy season and hopefully that along with ippi is the cause.

Sending cyber hugs, please let us know the results. Harder to do than say but don't worry until evidence is in hand.

Linda

CKasper - (9/1/2011 - 8:40pm)

I wish I had some words of wisdom.  I haven't taken treatment since 2006.  i had 7 lesions in the summer of 2006 then none in January 2007.  Weird.  I was informed I was in remission 2010.  I;ve had this disease since March 1984, I'm Staged 3B

 

I really wish you the best in your fight.  Be strong and never give in.  Best wishes and prayers to you.

 

C

CKasper - (9/1/2011 - 8:58pm)

Dear Wetterhorn:

 

I had horrible headaches after INF Therapy, surgery etc.  I had a consult with a neuro oncologist.  The tumor was the size of a quarter.  He said he couldn't tell if it was metastatic or benign.  So I had it removed and it was benign.....Yeah!....and then no more headaches.

The surgery is a bitch, I don't know if I'd do it again.  Think positive and strong....Kick ass.

 

Peace be with you

 

C

King - (9/1/2011 - 9:10pm)

Hi Wetterhorn,

 

I know several people who had an inflamed pituitary (hypophysitis) caused by Ipi.  The main symptom was a severe, constant headache.  In fact, this is a side effect that you should have been instructed to look for and report right away.  You might want to mention this to the tech doing the MRI tomorrow so the radiologist is certain to look for this.  Also, you might want to call your trial nurse/oncologist tomorrow.  If this is the case, blood work is needed, too, and medication to treat this problem.

Keep us posted.

Stay Strong

King

Stage IV 7/05 Liver mets

mzeigler - (9/1/2011 - 9:34pm)

I believe one of the stated side effects of Ipi is an inflamation of the pituitary gland, which can cause headaches.  I don't know if this is the cause of yours, but it is a possibility.

mzeigler

Dynasysman - (9/1/2011 - 10:02pm)

Hi Wetterhorn --

 

Am in Week Six of ipi right now.  Feeling strong throbbing headache and joint pain pretty much all through my body.  Since I tested clean on a July 14 PET-CT(except for the one tumor we're trying to kill via ipi), I am fairly confident that I have no brain lesions at this thime (at least, let's hope not).

 

Sometimes, a headache is merely a headache...hope that's so for you as it is for me.

 

Never give up. Never give up. Never, never, never, never, never give up. WInston Churchill
It ain't over 'til it's over. Yogi Berra
My 20th anniversary is only 9+ years away. Personally, I'm thinking champagne & oysters. Now I just have to get there

Bruce in NH - (9/2/2011 - 7:24am)

I would advise you to get a brain MRI ASAP. I have been fighting melanoma for 10+ years and always had clear brain scans until July when multiple melanoma metastases showed up on my brain MRI. I started Whole Brain Radiation Treatment (WBRT) in late July but scheduled a second brain MRI for August 4th just to make sure the mets were there. Unfortunately they were still there. I completed the WBRT on August 10th, then another brain MRI on August 29th. On August 31st I met with my Radiation Oncologist who confirmed the mets are still present.

Prior to all this, I went through two 10 week infusion programs of Ipilimumab in 2010 and 2011 in the clinical trial prior to FDA approval as Yervoy. Yesterday I ran into another MPIPer at a meeting who told me that he too now has brain mets after completing Ipilimumab infusions. I'm not suggesting that there is a direct correlation here between Ipilimumab and subsequent brain mets, but I plan to discuss this with my oncologist next week as we develop a new plan of attack to knock down these mets to enable me to get to NIH for the t-cell replacement therapy clinical trial (criteria requires 3 or fewer brain mets to qualify for this trial).

Best of luck to you and keep fighting!

Bruce

Life is a journey, not a destination. Enjoy every minute of it with family, friends, and with others who may be ill and fighting melanoma.

Wetterhorn - (9/2/2011 - 3:05pm)

Thanks for the advice everyone - I did in fact have a Brain MRI this morning, probably won't have the results until Tuesday. I was aware of the pituatary issue with Ipi, but the nurse sort of downplayed this when I asked her if my headaches could be caused by the Ipi - sounds like she is more concerned about a tumor being there. Now, the long wait begins. One of the worst parts of this f'ing disease. 

Wetterhorn

King - (9/3/2011 - 11:16pm)

Thinking of you, Wetterhorn.  The waiting is SO hard.  Please keep us posted.  We're here for you.

 

Stay Strong

King

Rocco - (9/3/2011 - 2:55pm)

So sorry to hear that you're battling headaches. Are the headaches anywhere specific? Are you having any vision issues?  If not, ignore the rest of this post. 

If so,you might see if your Onc/doc could add to your existing Brain MRI scan order to have them specifically add a scan of your orbits (eyes).  Basically it extends the time you're in the MRI tube, nothing more.  Results of the orbit scan would be of particular interest to any opthamologist you might need to see.

 I had 4 doses of Ipi and then one maintenance dose (5th dose).  Dose #5 caused me to have throbbing headaches specifically located across the front of my head above my eye brow line.  The cause was a VERY rarely seen autoimmune issue with my eyes (swelling of the eye muscles)  that was kicked off by Ipi (see my Patnet for all the details, "Rocco"). It was a long haul to figure out just what was causing it and how to alleviate it.  Heavy steriods and partnership between my Onc and a great Opthamology team.  Vision is now still 20/20. 

I've had a great response to Ipi with that last dose (#5) occuring in Feb 2009.  Since then I still received CTs chest/abdom/pelvis and a brain MRI every 3 months.

I wish you well in your fight and hope the MRI points to no mets.

Rocco, IV since 2005, ipi responder

Luke 1:37